CANCER-RELATED NEUROPATHIES (2)

NEUROTOXICITY OF CHEMOTHERAPY
Neuropathy is the dose-limiting toxicity of several commonly-used chemotherapy agents, including vincristine, cisplatin, and paclitaxel.  For several other chemotherapy drugs neuropathy may occur as an unusual side effect, particularly if the drugs are given at higher than standard doses.
Cisplatin: Sensory neuropathy is the major dose-limiting toxicity of cisplatin when given for treatment of ovarian carcinoma or a number of other solid neoplasms [88, 89].  The incidence and severity of neuropathy are mainly determined by the cumulative cisplatin dose.  Sensory neurons in the dorsal root ganglia are believed to be the primary site of injury, though there may be an additional direct toxic effect on axons.  Patients develop subacute distal numbness and paresthesias, dysesthesias, areflexia, and sensory ataxia. Lhermitte’s symptom and/or muscle cramps are common. The neuropathy often worsens and spreads proximally for several months after cisplatin is discontinued. Recovery is slow and usually incomplete.  Patients may be permanently disabled from severe proprioceptive loss and dysesthesias.  Electrophysiologic studies show diminished amplitude (or absence) of sensory nerve potentials and prolonged sensory nerve latencies.  Abnormalities in somatosensory evoked potentials, together with Lhermitte’s symptom, indicate involvement of dorsal columns in some patients.  Several “neuroprotective” agents appear to ameliorate cisplatin neuropathy, including amifostine, glutathione, and the ACTH analog ORG 2766.  Oxaliplatin commonly causes transient perioral and acral dysesthesias aggravated by cold temperature, during or shortly after drug infusion.  A persistent mainly sensory polyneuropathy may occur at high cumulative doses [90], sometimes accompanied by bladder dysfunction or Lhermitte’s phenomenon.  The neuropathy does not seem to be as severe or as long-lasting as occurs with cisplatin.  Carboplatin is much less likely than other platinum agents to cause neuropathy, although severe mainly sensory neuropathy has been reported in patients who received high-dose carboplatin after prior cisplatin-based regimens [91].
Cytarabine given in high intravenous doses is occasionally associated with peripheral neuropathy including a distal sensorimotor polyneuropathy, brachial plexopathy, or a rapidly progressive, severe ascending demyelinating motor neuropathy resembling Guillain-Barre syndrome [92, 93].
5-Fluorouracil may rarely cause peripheral neuropathy with distal pain, numbness and weakness that partially resolve after discontinuation of the drug [94].
Ifosfamide given in high doses can induce rapid worsening of a pre-existing mild chemotherapy-related axonal polyneuropathy.

Intrathecal methotrexate has been associated with lumbosacral polyradiculopathy.  Patients develop subacute flaccid leg weakness occurring after several methotrexate injections, without pain or sensory disturbance [95].  MR scanning shows enhancement of nerve roots in the cauda equina.  Patients slowly improve after methotrexate is discontinued.
Suramin may cause a mild distal axonal sensorimotor polyneuropathy, and less commonly has caused a subacute demyelinating polyneuropathy with areflexia and moderate to severe weakness similar to Guillain-Barre syndrome [96].
Taxanes: A predominantly sensory or sensorimotor axonal polyneuropathy is a dose-limiting toxicity of paclitaxel (taxol) [97, 98] or docetaxel (taxotere) [99, 100]. The incidence and severity of neuropathy are related to the cumulative drug dose, and probably to the single-dose intensity as well.  Axonal injury is caused by disruption of microtubules.  Sensory symptoms include numbness and dysesthesias that usually begin distally in the legs but can be asymmetric or involve the hands or face early in the course. Muscle stretch reflexes are diminished.  Autonomic involvement and distal or proximal weakness with myalgias can occur in more severely affected patients [101, 102].  Electrophysiologic studies show early reduction or disappearance of sural sensory nerve potentials, with evidence of more widespread sensorimotor axonal neuropathy in severely affected patients.  The signs and symptoms may continue to worsen for several weeks after discontinuation of the drug, and then improve gradually.  Neuropathy may be more common and severe among diabetic patients.  Patients who received prior cisplatin or vincristine are more likely to develop severe sensorimotor polyneuropathy after paclitaxel or docetaxel [97, 101].
Thalidomide may cause a mainly sensory polyneuropathy whose incidence and severity increase with higher cumulative dose exposure [103].  Symptoms improve after drug discontinuation.
Vinca alkaloids: The dose-limiting toxicity of vincristine is a symmetric sensorimotor axonal polyneuropathy whose incidence and severity are related to the cumulative drug dose.  Disruption of microtubule formation and axoplasmic transport are believed to lead to axonal degeneration.  Nearly all patients develop some degree of neuropathy during the course of vincristine treatment.  The initial manifestations are usually paresthesias in the fingers and feet and loss of Achilles reflexes [104].  Some patients have muscle cramps.  Muscle stretch reflexes are diminished or lost early in the course.  Autonomic symptoms are common and include constipation, ileus, and less commonly urinary retention or orthostatic hypotension.  Patients may have severe autonomic involvement without severe sensorimotor symptoms in the limbs, or vice versa.  Occasional patients have jaw pain, facial weakness, diplopia, or other evidence for cranial neuropathies.  With continued vincristine administration sensory symptoms in the limbs progress proximally and distal weakness occurs in more severely affected cases.  Symptoms may worsen for a few months after vincristine is discontinued, and then improve slowly.  Electrophysiologic studies show reduced amplitude of sensory nerve potentials and prolonged distal motor latencies with normal or mildly slowed conduction velocities, indicating a primary axonal degeneration [104].  Hepatic insufficiency is a risk factor for more severe vincristine neuropathy.  Patients with type 1 Charcot-Marie-Tooth hereditary neuropathy are at particular risk for developing rapidly progressive, severe neuropathy after low cumulative doses of vincristine [105].  Patients receiving concomitant granulocyte- or granulocyte-macrophage-colony stimulating factor may be at risk for developing severe vincristine neuropathy [106].  Peripheral neuropathy is rarely caused by vinblastine, but a distal dose-dependent axonal sensorimotor polyneuropathy has been described after treatment with vinorelbine [107].

 

FootPadPatch

Posted on พฤศจิกายน 6, 2012, in บทความ. Bookmark the permalink. ใส่ความเห็น.

ใส่ความเห็น

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / เปลี่ยนแปลง )

Twitter picture

You are commenting using your Twitter account. Log Out / เปลี่ยนแปลง )

Facebook photo

You are commenting using your Facebook account. Log Out / เปลี่ยนแปลง )

Google+ photo

You are commenting using your Google+ account. Log Out / เปลี่ยนแปลง )

Connecting to %s

%d bloggers like this: